TAMPA, Fla. (WFLA) — A Tampa Police officer was hospitalized Thursday after he collapsed while field testing a substance believed to be Fentanyl.
Authorities said the officer was filling out paperwork when he began to feel faint and dizzy with numbness in his limbs – “all signs consistent with Fentanyl exposure.”
The officer got out of his cruiser and collapsed onto the ground as other nearby officers administered one dose of Narcan, which lessened the exposure symptoms.
Out of precaution, the officer was transported to a local hospital where he was later released.
Tampa police said the officer did not suffer any long-term effects of the exposure.
“The threat that Fentanyl poses to the community also affects our officers,” Tampa Police Chief Lee Bercaw said. “It was because of officers’ training and ability to quickly identify the exposure symptoms that a deadly situation was prevented. The officer’s exposure is a stark reminder that even the most mundane tasks can result in a near-death experience.”